New York, 2003

Ice Storm in New York, April 4 to 5, 2003

April 4 to 5, 2003 · NWS BGM · 11 events in 11 counties and zones

A stationary front was west to east across Pennsylvania during the 3rd and 4th of April. Areas of low pressure moved along the front bringing precipitation to upstate New York.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A stationary front was west to east across Pennsylvania during the 3rd and 4th of April. Areas of low pressure moved along the front bringing precipitation to upstate New York. A large area of high pressure, centered over Hudson Bay Canada helped to keep cold air at the surface. The morning of the 5th low pressure moved northeast to Erie, Pennsylvania then to northeast New York that evening. A trailing cold front brought with it an end to the precipitation from west to east. Patchy freezing rain was across these counties first the night of the 3rd into the 4th. At this time the freezing rain was most widespread in Northern Oneida County. Steady widespread freezing rain started during the day of the 4th across Oneida, Onondaga, and Madison Counties. During the evening of the 4th colder air spread further south into the Finger Lakes and northern Susquehanna Region. This changed moderate rain to freezing rain in these areas especially at the higher elevations. Across northern Oneida County the freezing rain changed to snow. The snow accumulated up to five inches. Ice accumulations were mostly a quarter to half an inch with a few locations up to an inch. The Schuyler County Emergency Manager reported an inch of ice across most of the county. Tens of thousands of electricity customers were without power, some for up to a week. States of emergencies were declared for most of these counties. A federal disaster was declared by President Bush in Onondaga, Cayuga, Chenango, Oneida, and Yates Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 4, 3:35 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 4, 3:35 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 AM EST FRI APR 4 2003

BIG PICTURE...WEAKLY AMPLIFIED 500 MB FLOW EVIDENT FROM WRN PAC
ACROSS THRU ERN NORTH AMERICA...WITH ONLY REAL AMPLIFICATION FOUND
IN TROUGH STRADDLING WEST COAST. NEAR ZONAL FLOW CURRENTLY IN PLACE
ACROSS NERN US WILL BEGIN TO BREAK DOWN AS SAID TROUGH EXPANDS
WESTWARD.

TODAY...PRECIP TYPE IS BIG PROBLEM...AS NEARLY STATIONARY THERMAL
BOUNDARY CONTINUES TO WREAK HAVOC WITH FORECAST.  GENERAL E/W FLOW
IS STACKED UP FROM 700 MB THROUGH AT LEAST 200 MB...WHILE 850 MB COL
WILL NOT HELP MOVING SURFACE FEATURES.  SUB-FREEZING AT THE SURFACE
WILL SEEP SOUTHWARD DURING TODAY...MOST LIKELY IN RESPONSE TO WEAK
RIDGING AT 700 MB.  ACTUALLY...MODELS IN FAIR AGREEMENT ON THIS
CONCEPT.  ETA FAMILY 925 MB TEMPS DROP THROUGHOUT THE DAY AT MOST
LOCATIONS N OF NY BORDER.  NEXT ISSUE IS PRECIP AMOUNT.  BAND OF
PRECIP CURRENTLY N OF FRONT SHOULD CONTINUE THROUGHOUT TODAY...AS
MODELS AND RADAR SEEM TO INDICATE.  WILL BE EXPANDING THE WARNING TO
INCLUDE THE WRN MOHAWK VALLEY...AND EXTREME NERN FINGER LAKES
REGION...AND WILL EXPAND THE ADVISORY SOUTHWARD TO THE NY
BORDER...BUT HIGHLIGHT THE HIGHER TERRAIN IN THIS REGION...AS BUFKIT
SOUNDINGS SUGGETS THE VALLEYS WILL REMAIN ABOVE FREEZING...AND AS
THEY ARE ALREADY WARMER...THIS SEEMS REASONABLE.  PRECIP AMOUNTS IN
THIS AREA...SOUTH OF THE BEST JET DYNAMICS...ARE LIGHTER...WITH ONLY
A QUARTER INCH OR LESS...MOSTLY THIS AFTERNOON.

TONIGHT...AS SFC AND 850 MB SFC LOW TRACK OUT OF OHIO
VALLEY...SOUTHERLY FLOW WILL DEVELOP AND THIS WILL DISPLACE THE
COLD AIR BRIEFLY...BUT PROBABLY NOT UNTIL MIDNIGHT OR SO ACROSS
CENTRAL CWA AND NOT UNTIL SAT MORNING IN THE NORTH.  TEMPS ACROSS
NRN CWA MAY REMAIN AOB FREEZING INTO SATURDAY MORNING.  PRECIP WILL
CONTINUE OVERNIGHT...IN THE FORM OF RA OR FZRA IN THE NORTH.

SATURDAY...MODELS INDICATE COLD FRONT SLOWS DOWN A BIT BUT GENERALLY
CROSSES THE REGION SAT AFTERNOON.  LOOKS LIKE ANY PRECIP WILL FALL
AHEAD OF FRONT...SO SNOW WILL NOT REALLY BE AN ISSUE...ALTHOUGH IT
MAY MIX IN ACROSS THE NRN ONEIDA COUNTY FOR A BIT.

SATURDAY NIGHT...BELOW NORMAL TEMPS AND A NNW FLOW ACROSS LAKE
ONTARIO WILL PROBABLY PRODUCE SOME LAKE EFFECT SNOW SHOWERS.

SUNDAY LOOKS DRY AS RIDGING TAKES HOLD BRIEFLY BEFORE NEXT SYSTEM
ARRIVES SUNDAY NIGHT.

GOOD COORD WITH ALY/BUF.

.BGM...WINTER STORM WARNING TODAY AND TONIGHT
       ONEIDA-MADISON-ONONDAGA.
       WINTER WEATHER ADVISORY TODAY THROUGH THIS EVENING FINGER
       LAKES...SUSQUEHANNA REGION...SOUTHERN TIER...WESTERN
       CATSKILLS.

CEMPA
Hazardous weather outlook, Apr 4, 4:53 AM EST, 7 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
453 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
FREEZING RAIN IS EXPECTED TO CAUSE SIGNIFICANT ICE ACCUMULATIONS
TODAY AND TONIGHT IN THE WESTERN MOHAWK VALLEY...SOUTHERN TUG HILL
PLATEAU...AND NORTHEASTERN FINGER LAKES REGION.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

MJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 ice storm. Local standard time, as filed.

Ice Storm, Chenango

When
April 4, 5:00 AM EST to April 5, 10:00 AM EST
Where
Chenango forecast zone
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
42.494, -75.612 (the zone’s center; the record gives no point)

Ice Storm, Otsego

When
April 4, 5:00 AM EST to April 5, 10:00 AM EST
Where
Otsego forecast zone
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

Ice Storm, Northern Oneida

When
April 4, 4:00 PM EST to April 5, 10:00 AM EST
Where
Northern Oneida forecast zone
Property damage
$4.0 million
Reported by
EMERGENCY MANAGER
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Ice Storm, Southern Oneida

When
April 4, 5:00 PM EST to April 5, 10:00 AM EST
Where
Southern Oneida forecast zone
Property damage
$3.0 million
Reported by
EMERGENCY MANAGER
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Ice Storm, Madison

When
April 4, 5:00 PM EST to April 5, 10:00 AM EST
Where
Madison forecast zone
Property damage
$3.0 million
Reported by
EMERGENCY MANAGER
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

Ice Storm, Onondaga

When
April 4, 5:00 PM EST to April 5, 8:00 AM EST
Where
Onondaga forecast zone
Property damage
$7.0 million
Reported by
EMERGENCY MANAGER
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Ice Storm, Steuben

When
April 4, 10:00 PM EST to April 5, 1:00 AM EST
Where
Steuben forecast zone
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

Ice Storm, Yates

When
April 4, 10:00 PM EST to April 5, 10:00 AM EST
Where
Yates forecast zone
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
42.633, -77.105 (the zone’s center; the record gives no point)

Ice Storm, Schuyler

When
April 4, 10:00 PM EST to April 5, 3:00 AM EST
Where
Schuyler forecast zone
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
42.394, -76.875 (the zone’s center; the record gives no point)

Ice Storm, Seneca

When
April 4, 10:00 PM EST to April 5, 4:00 AM EST
Where
Seneca forecast zone
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
42.781, -76.824 (the zone’s center; the record gives no point)

Ice Storm, Southern Cayuga

When
April 4, 10:00 PM EST to April 5, 6:00 AM EST
Where
Southern Cayuga forecast zone
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353001, 5353005, 5353003, 5351275, 5353002, 5353004, 5351276, 5351277, 5353006, 5353007, 5353008.